Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2014, 11:53 AM MST for Pima County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2014, 11:53 AM MST (18:53 UTC)
- Expired
- Jul 5, 2014, 12:45 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 174 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 6.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936 WUUS55 KTWC 051853 SVRTWC AZC019-051945- /O.NEW.KTWC.SV.W.0005.140705T1853Z-140705T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1153 AM MST SAT JUL 5 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 1245 PM MST * AT 1146 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER OPEN COUNTY ABOUT 8 MILES NORTHEAST OF ORGAN PIPE NATIONAL MONUMENT...OR 51 MILES WEST OF SELLS...AND MOVING NORTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUNSIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3194 11291 3222 11295 3222 11267 3193 11259 TIME...MOT...LOC 1853Z 134DEG 5KT 3206 11275 $$
2 follow-up statements
002 WWUS55 KTWC 051922 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1222 PM MST SAT JUL 5 2014 AZC019-051945- /O.CON.KTWC.SV.W.0005.000000T0000Z-140705T1945Z/ PIMA AZ- 1222 PM MST SAT JUL 5 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR WEST CENTRAL PIMA COUNTY... AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ORGAN PIPE NATIONAL MONUMENT...OR 55 MILES WEST OF SELLS...MOVING WEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3194 11291 3222 11295 3222 11267 3193 11259 TIME...MOT...LOC 1922Z 075DEG 6KT 3203 11281 $$
428 WWUS55 KTWC 051940 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1240 PM MST SAT JUL 5 2014 AZC019-051951- /O.EXP.KTWC.SV.W.0005.000000T0000Z-140705T1945Z/ PIMA AZ- 1240 PM MST SAT JUL 5 2014 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIMA COUNTY WILL EXPIRE AT 1245 PM MST... LAT...LON 3194 11291 3222 11295 3222 11267 3193 11259 TIME...MOT...LOC 1941Z 075DEG 6KT 3202 11285 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:20 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 5, 9:20 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 920 AM MST SAT JUL 5 2014 .SYNOPSIS...A CHANCE OF THUNDERSTORMS OVER THE WEEKEND. A WEAK DISTURBANCE IS EXPECTED TO HELP ENHANCE THUNDERSTORMS MONDAY AND TUESDAY BEFORE SOME DRYING LEADS TO A DOWNWARD TREND THE SECOND HALF OF NEXT WEEK. && .DISCUSSION...SATELLITE IMAGERY WAS SHOWING A LARGE AREA OF CLOUDINESS OVER SOUTHEAST ARIZONA...WITH RADAR DEPICTING SOME AREAS OF LIGHT RAIN OR SHOWERS THIS MORNING. SKIES SHOULD PARTIALLY CLEAR BY NOON MST LEADING TO ENOUGH SURFACE HEATING TO GET A FEW THUNDERSTORMS GOING THIS AFTERNOON. HOWEVER...THE TUCSON MORNING UPPER AIR SOUNDING SHOWED A VERY WEAK AND VARIABLE STEERING FLOW IN PLACE TODAY. THUS...NOT EXPECTING ANY ORGANIZED STORMS EVEN THOUGH RAIN CHANCES WILL REMAIN PRETTY DECENT ACROSS THE AREA. CURRENT FORECAST APPEARED TO HANDLE THE RECENT TRENDS AND THINKING...SO NO UPDATES ANTICIPATED THIS MORNING. PLEASE REFER TO THE ADDITIONAL SECTIONS OF MORE DETAILS. && .AVIATION...CONSIDERABLE DEBRIS CLOUDS THIS MORNING WITH SCATTERED AREAS OF LIGHT -SHRA. CLOUDS BREAKING UP LATER THIS MORNING ALLOWING FOR MORE SUN TO WORK ON MOIST ATMOSPHERE. THIS WILL LEAD TO SCATTERED -SHRA/TSRA THIS AFTERNOON AND THIS EVENING. EXPECT MVFR VISIBILITIES WITH +TSRA...AS WELL AS THE POTENTIAL FOR WIND GUSTS TO BE AS HIGH AS 50 KTS. CONSIDERABLE DEBRIS CLOUDS WILL ONCE AGAIN BE ACROSS SE ARIZONA TONIGHT INTO EARLY SUNDAY MORNING ALONG WITH ISOLD -SHRA. CLOUD DECKS NEXT 24 HOURS WILL MAINLY BE AROUND 8-15K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXTENSIVE CLOUD COVER THIS MORNING ALONG WITH SCATTERED LIGHT SHOWERS. CLOUD COVER WILL DECREASE ALLOWING FOR DAYTIME HEATING OF MOIST ATMOSPHERE. SO EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. THEREAFTER...MOISTURE WILL BE SUFFICIENT TO PROVIDE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS SUNDAY INTO NEXT WEEK. && .PREV DISCUSSION...CONTINUING SHOWERS ALONG SHARP MOISTURE GRADIENT EAST OF TUCSON THIS MORNING. DEEP MOISTURE IN PLACE RANGING FROM 1.7 INCHES PRECIPITABLE WATER IN WESTERN AREAS DOWN TO ABOUT 1.3 NEAR THE NEW MEXICO BORDER. INTERESTING THINGS HAPPEN ALONG SUCH GRADIENTS...HOWEVER...CONSIDERING WE HAVE LOST OUR MID LEVEL IMPULSE TO HELP KEEP THINGS ORGANIZED...WE NEED A LITTLE SOLAR INSOLATION TO HELP. CONSIDERABLE DEBRIS PUSHING IN ACROSS THE BORDER FROM EARLIER COMPLEX IN SONORA CAUSING PROBLEMS WITH THAT THIS MORNING. THIS WILL TEND TO FOCUS ON MOUNTAINS AND SOUTHERN AREAS THROUGH MOST OF THE AFTERNOON. ANY ORGANIZED OUTFLOW CAN THEN PUSH STORMS DEEPER INTO CENTRAL AND WESTERN AREAS...BUT THESE AREAS WILL STRUGGLE ON THEIR OWN. WITH THIS MUCH MOISTURE IN PLACE...ANY STORMS WE CAN MANAGE WILL BE PRETTY WET. EVEN WITH A VERY NICE MOISTURE PROFILE IN PLACE LESS ACTIVITY EXPECTED SUNDAY WITH AN EMPHASIS ON MOUNTAIN AND BORDER AREAS AGAIN. FOR LACK OF A LARGE SCALE TRIGGER AND MODEST FLOW REGIME. ECMWF CONTINUES TO ADVERTISE A STRONG IMPULSE ROTATING AROUND THE HIGH FROM THE EAST AND INTO SOUTHEAST ARIZONA MONDAY. THIS WOULD SERVE AS A SIGNIFICANT TRIGGER FOR ORGANIZED STORM ACTIVITY ONCE AGAIN MONDAY INTO TUESDAY WITH MORE OVERNIGHT ACTIVITY SUPPORTED AS WELL. AS I HAVE MENTIONED BEFORE HRRR/NAMDNG5/ECMWF ARE MY DEFAULT FIRST GUESSES. A REASONABLE RESOLUTION CONSIDERING THE PATTERN...WE WILL GO WITH A 70 PERCENT ECMWF WEIGHTED FORECAST. AFTER THAT THE LARGER SCALE PATTERN BECOMES A LITTLE LESS FAVORABLE FOR SOUTHEAST ARIZONA...WITH FIRST AN NVA RIDGE BEHIND THE IMPULSE AND THEN A SOUTHWESTERLY COMPONENT TO THE FLOW PUSHING DEEPER MOISTURE A LITTLE FURTHER EASTWARD. AFTER A BUSY MONDAY AND TUESDAY WE ARE PULLING BACK A BIT ON THE FORECAST THUNDERSTORM COVERAGE THE SECOND HALF OF THE WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:11 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Jul 4, 5:41 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 5, 3:55 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 5, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 5, 4:38 PM MST | Flash Flood Warning | TWC | Pima | 82 min |
| Jul 5, 4:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.